12 Overdose in 48 Hours on Fentanyl-Laced Prescription Pills

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

SACRAMENTO -- It's a drug 80 times more potent than morphine, hundreds of times more potent than heroin, and it can instantly kill you.

The Sacramento County Division of Public Health reported street Norco tablets laced with Fentanyl is responsible for at least 12 overdoses in Sacramento County in just 48 hours.

"Now you're playing Russian Roulette you never know what you're ingesting," said Sergeant Tony Turnbull with the Sacramento County Sheriff's Department.

Certified Addictions Specialist Jon Daily said what makes the drug so dangerous is that the high hits hard and fast. He also said unlike other drugs, the dosage is in micrograms not milligrams and people may take too much without even knowing it.

"We've seen our share of it. We've had a client who passed away a couple years ago from Fentanyl, we've had 14-year-olds use Fentanyl," said Daily, who is the Clinical Director of Recovery Happens Counseling Services.

The opioid epidemic may not be new, but the Sacramento County Sheriff's Department is responding quickly to this fresh wave of Fentanyl-laced pills.

"I think it's important there's communication between all the different law enforcement agencies as well as medical staff and crime lab," said Turnbull.

Signs of an overdose include unconsciousness, trouble breathing and vomiting. To avoid anymore poisonings from happening the Sheriff's Department urges people to stay away from street drugs.